Iowa, 2008

Flash Flood in Iowa, June 13, 2008

June 13, 2008 · NWS DVN · 1 event in 1 county or zone

Major to record flooding on the Iowa River caused a levee near Wapello, IA to fail during the afternoon hours of June 13, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Major to record flooding on the Iowa River caused a levee near Wapello, IA to fail during the afternoon hours of June 13, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 10:39 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 10:39 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT FRI JUN 13 2008

.UPDATE...
SURFACE COLD FRONT EXTENDS ROUGHLY FROM DBQ TO OTM AT 16Z. 88D
SHOWS ONLY ISOLATED SPRINKLES WELL AHEAD OF THE FRONT IN THE CWFA.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST
OF THE MS RIVER THIS AFTERNOON AS A THINNING TREND IN THE CLOUDS
ACROSS MO INTO EASTERN IA LEADS TO DESTABILIZATION AHEAD OF THE SLOW
MOVING COLD FRONT. A MID LEVEL SHORTWAVE OVER KS THIS MORNING WILL
PROVIDE ADDITIONAL MID LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON. HOWEVER...THE HIGH PW AIRMASS HAS SHIFTED WELL
TO THE SOUTHEAST AND NO LONGER SUPPORTS HEAVY RAINFALL THREAT AND
HAVE DROPPED THE REMAINING FLASH FLOOD WATCH THAT WAS SET TO
EXPIRE AT NOON.

&&

.AVIATION...
AREAS OF MVFR CLOUDS AHEAD OF A SLOW MOVING COLD FRONT WILL AFFECT
BRL TO MLI AT TIMES THROUGH EARLY AFTERNOON. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF THESE
TERMINALS THIS AFTERNOON WITH MVFR CIGS. FURTHER WEST...HIGH
CLOUDS WILL THIN OVER CID AND DBQ WITH VFR CONDITIONS PREVAILING
THROUGH SAT MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 13, 10:43 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT FRI JUN 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A SLOW
MOVING COLD FRONT THIS AFTERNOON. THUNDERSTORMS ARE MOST LIKELY
EAST OF THE MISSISSIPPI RIVER AFTER 2 PM. SEVERE STORMS ARE NOT
EXPECTED...BUT SOME MAY BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY EVENING
THROUGH SUNDAY. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN
THREAT. WITH THE GROUND COMPLETELY SATURATED ANY AMOUNT OF RAINFALL
MAY CAUSE FLASH FLOODING.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

DLS

In the hours before

Local storm report, Jun 13, 9:26 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            5 NNE ATALISSA          41.65N 91.14W
06/13/2008                   CEDAR              IA   LAW ENFORCEMENT

            FLOOD WATERS FROM THE CEDAR RIVER BEGAN FLOWING OVER I-80
            NEAR MILE MARKER 266. PROVIDED BY IOWA DEPT OF PUBLIC
            SAFETY.

&&

JAZ
Local storm report, Jun 13, 10:24 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 SSE DERINDA CENTER    42.22N 90.17W
06/12/2008                   JO DAVIESS         IL   TRAINED SPOTTER

            3 INCH TREE LIMBS DOWN. 0.70 INCHES RAINFALL.

0620 PM     TSTM WND DMG     2 E THOMSON             41.96N 90.06W
06/12/2008                   CARROLL            IL   EMERGENCY MNGR

            LARGE TREE DOWN ON THOMPSON ROAD. TIME ESTIMATED.

0625 PM     TSTM WND DMG     MILLEDGEVILLE           41.96N 89.78W
06/12/2008                   CARROLL            IL   EMERGENCY MNGR

            A HALF DOZEN 8 TO 10 INCH TREE LIMBS DOWN IN TOWN.

1115 PM     FUNNEL CLOUD     2 S MILLEDGEVILLE       41.93N 89.78W
06/12/2008                   CARROLL            IL   EMERGENCY MNGR

            FUNNEL/WALL CLOUD BETWEEN MILLEDGEVILLE AND COLETA

1200 AM     HEAVY RAIN       MILLEDGEVILLE           41.96N 89.78W
06/13/2008  M1.19 INCH       CARROLL            IL   EMERGENCY MNGR

            ONE HOUR RAINFALL. 1.9 INCHES IN 24 HOURS.

1015 AM     FLOOD            HANOVER                 42.25N 90.28W
06/13/2008                   JO DAVIESS         IL   EMERGENCY MNGR

            THE APPLE RIVER IS STILL FLOODING THIS MORNING. IT IS
            STILL RISING NEAR HANOVER...BUT FALLING UPSTREAM.

&&

LE
Local storm report, Jun 13, 10:32 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       2 ENE MUSCATINE         41.43N 91.04W
06/13/2008  E2.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

PHILIP
Local storm report, Jun 13, 10:41 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     DAVENPORT MUNICIPAL AIR 41.56N 90.60W
06/12/2008                   SCOTT              IA   NWS EMPLOYEE

            TIME APPROXIMATED. NWS STAFF DISCOVERED A TREE AND LARGE
            BRANCH DOWN JUST DOWN THE STREE FROM THE OFFICE.

&&
Local storm report, Jun 13, 10:52 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ROCK CITY               42.41N 89.47W
06/12/2008  M2.75 INCH       STEPHENSON         IL   EMERGENCY MNGR

            1 TO NEARLY 3 INCH HAIL.

1050 PM     TSTM WND DMG     PEARL CITY              42.27N 89.83W
06/12/2008                   STEPHENSON         IL   TRAINED SPOTTER

            TREE LIMBS DOWN ON WIRES ON COOK MINE ROAD.

1050 PM     TSTM WND GST     PEARL CITY              42.27N 89.83W
06/12/2008  E65.00 MPH       STEPHENSON         IL   EMERGENCY MNGR

&&

LE
Local storm report, Jun 13, 11:19 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     1 S FARLEY              42.43N 91.01W
06/12/2008                   DUBUQUE            IA   EMERGENCY MNGR

            OUTBUILDINGS DAMAGED.

0800 PM     HEAVY RAIN       FARLEY                  42.44N 91.01W
06/12/2008  M10.20 INCH      DUBUQUE            IA   EMERGENCY MNGR

            FELL BETWEEN NOON AND 8 PM.

&&

LE

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Louisa

When
June 13, 11:46 AM CST to 5:00 PM CST
Where
Louisa County, 1.78 mi NE of Wapello to 2.1 mi ENE of Wapello
Cause
Dam / Levee Break
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.197, -91.174

Flood waters from the Iowa River caused a levee to fail near the intersection of I Avenue and County Road G62 just east northeast of Wapello, IA around 12:46 pm June 13. This levee failure resulted in flash flooding of approximately 500 acres which included four homes located behind the levee.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117705.